Colorado, 2022

High Wind in Colorado, March 23, 2022

March 23, 2022 · NWS PUB · 9 events in 5 counties and zones

A strong upper level system moved across the region and supported high winds over much of the plains during this period. Strongest gusts up to 70 mph were observed across the Pikes Peak region, with winds gusting to 60 to 65 mph elsewhere across the plains.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level system moved across the region and supported high winds over much of the plains during this period. Strongest gusts up to 70 mph were observed across the Pikes Peak region, with winds gusting to 60 to 65 mph elsewhere across the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 23, 6:25 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 23, 6:25 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
725 AM MDT Wed Mar 23 2022

.UPDATE...
Issued at 722 AM MDT Wed Mar 23 2022

Latest guidance increased winds across most of the area,
especially over the San Luis Valley. Updated the grids and
expanded the High Wind Warning to encompass the entire SLV, with
gusts up to about 50 knots expected this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 356 AM MDT Wed Mar 23 2022

Key Messages:

1)Strong winds today, with gusts up to around 70 mph possible

Additional energy originating from the upper-level low near our area
will pass over today, resulting in increased winds aloft. With
daytime mixing and downward forcing on the back side leading to
strong surface winds across the plains this afternoon. Latest
guidance has been coming in stronger tonight, and have increased
potential gusts accordingly. Main areas of concern will be parts of
our plains influenced by orographic features and enhanced
downsloping off of the Palmer Divide. Sustained winds of 30 mph or
more are expected across the plains starting around midday, and
regular gusts up to 50-55 mph. The strongest gusts, namely over
parts of El Paso, Pueblo, and Crowley Counties could reach upwards
of 70 mph. As such, have upgraded previous highlight to a High Wind
Warning for the aforementioned Counties, also adding Otero, Bent,
and western Kiowa. As the main energy from upper-level forcing moves
away from our area, the strongest gusts should cease, although gusty
winds still close to criteria will persist until late afternoon,
early-evening.

Additionally, today will be warm and dry, with RH values along I-25
hovering near Red Flag criteria, or just below it in places. That,
along with the strong winds, would normally be a clear case for fire
weather concerns. However, RH is somewhat marginal, and thresholds
are really only met in and around parts of Pueblo County for a few
short hours this afternoon. This, along with ample recent
precipitation causing wet fuels, mitigates the concern, and as such
no fire weather highlights have been hoisted at this time.
Otherwise, warming temps and clearing skies will dominate the day,
with highs expected to climb into the mid-50s over the plains, and
high-40s elsewhere. Winds will wane quickly after sunset, with lows
in the mid-20s over the plains and teens over the valleys.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 AM MDT Wed Mar 23 2022

Key Messages:

1) Spotty near critical fire weather conditions are possible
Thursday across parts of the plains.

3) Above normal temperatures return to southern Colorado Thursday
and continue into the weekend and early next week, with 80 degree
weather appearing likely across the plains Sunday and Monday.

By Thursday, the large upper level low will continue to the east
with the air mass continuing to warm. No real big changes to the
forecast high on Thursday, with upper 50s to low 60s expected across
the mountain valleys and 60s to around 70 over the plains. Do note
some weak moist advection on this day, though daytime mixing should
help to offset this trend, especially where snow is limited. This
will allow RH values to fall just under 15 percent in spots across
the plains Thursday afternoon, while some gustier winds develop.
Similar to today, the current snow on the ground will be a limiting
factor for any widespread fire weather concerns, with any headlines
not warranted at this time.

The warming trend continues into the weekend, though a weak front
will bring some slight cooling on Friday. Do expect above normal
temps during this period though, especially Saturday through Monday.
700mb temps still expected to increase during this period, and would
support rather warm temps. 80 degree weather is appearing likely by
Sunday, and still expect this warmth to be possible on Saturday.
Some guidance is even showing upper 80s over parts of the eastern
plains on Sunday and Monday, though did not go this high at this
time. While ridge builds overhead and warmth builds with 700mb temps
approaching 10C, guidance is hinting at some possible cloudier
skies. So, do have low 80s across the plains, but will continue to
keep an eye on later trends. A return to some cooler and possibly
more active weather is possible by very late in the period, though
confidence remains low at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 722 AM MDT Wed Mar 23 2022

VFR conditions generally expected across KALS, KCOS, and KPUB over
the next 24 hours with decreasing cloud cover. The main weather
concern for today will be strong winds across the plains. KALS will
experience NW gusts up to around 50 knots through sunset. KCOS
and KPUB will see stronger north winds, gusting potentially in
excess of 55 to 60 knots, until after 00Z this evening, after
which winds will quickly decrease and become more diurnal through
the end of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MDT this afternoon for COZ069>071-
084>086-089-093-095-097.

&&

UPDATE...GARBEROGLIO
SHORT TERM...GARBEROGLIO
LONG TERM...RODRIGUEZ
AVIATION...GARBEROGLIO
Hazardous weather outlook, Mar 23, 3:38 AM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
438 AM MDT Wed Mar 23 2022

COZ058>089-093>099-241045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
438 AM MDT Wed Mar 23 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong north winds, gusting up to 50 mph, will be possible today
across the I-25 corridor and eastern plains. Isolated, stronger
wind gusts up to 70 mph will be possible for a few hours this
afternoon across northern I-25 and the adjacent plains.

Spotty critical fire weather conditions are possible across
eastern Fremont, southern El Paso, and Pueblo counties this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Spotty near critical fire weather conditions are possible across
parts of the plains Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

GARBEROGLIO/RODRIGUEZ

In the hours before

Local storm report, Mar 23, 7:23 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
823 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HEAVY SNOW       5 SSE ROSITA            38.03N 105.31W
03/23/2022  M0.5 INCH        CUSTER             CO   TRAINED SPOTTER

            TOTAL ACCUMULATION OF SNOW OVER 3 DAY PERIOD
            7 INCHES. 21 DEG F, CLEAR SKIES.

&&
Local storm report, Mar 23, 9:25 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1025 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 3 ENE FALCON            38.95N 104.57W
03/23/2022  M55 MPH          EL PASO            CO   ASOS

            ASOS STATION KFLY FALCON AIRPORT.

&&
Local storm report, Mar 23, 9:30 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1030 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 7 N BLACK FOREST        39.12N 104.69W
03/23/2022  M52 MPH          EL PASO            CO   MESONET

            MESONET STATION CW3702 BLACK FOREST.

&&
Local storm report, Mar 23, 10:03 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1103 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     NON-TSTM WND GST 4 S CHERAW              38.05N 103.52W
03/23/2022  M53 MPH          OTERO              CO   ASOS

            ASOS STATION KLHX LA JUNTA AIRPORT.

&&
Local storm report, Mar 23, 10:04 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1104 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 5 NE BLENDE             38.28N 104.50W
03/23/2022  M52 MPH          PUEBLO             CO   AWOS

            AWOS STATION KPUB PUEBLO AIRPORT.

&&
Local storm report, Mar 23, 10:05 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     NON-TSTM WND GST 5 WSW FALCON            38.91N 104.70W
03/23/2022  M51 MPH          EL PASO            CO   MESONET

            MESONET STATION DW0602 COLORADO SPRINGS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Canon City Vicinity / Eastern Fremont County

When
March 23, 10:15 AM MST to 10:18 AM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Penrose.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 23, 10:37 AM MST to 10:40 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 23, 10:41 AM MST to 10:44 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Colorado Springs airport.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 23, 10:55 AM MST to 10:58 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Fort Carson.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 23, 11:04 AM MST to 11:07 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Pueblo Airport.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 23, 11:54 AM MST to 11:57 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Manchester mesonet station.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 23, 11:54 AM MST to 11:57 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Cheyenne Mountain air station.

High Wind, Springfield Vicinity / Baca County

When
March 23, 11:57 AM MST to 12:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Eight miles south of Springfield.

High Wind, Springfield Vicinity / Baca County

When
March 23, 11:59 AM MST to 12:02 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Ute Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017516, 1017517, 1017514, 1017521, 1017518, 1017513, 1017520, 1017519, 1017515.